Twitter icon
Facebook icon
Google icon
LinkedIn icon

Adult Poisoning Top 10

JoAn Laes MD

airway, nonrebreather mask

Introduction

The following are some of the key tips you need to know about the assessment and immediate management of the poisoned patient and how to recognize toxidromes.

 

1. Toxicological Emergencies

Important historical points include what and how much was ingested, when the ingestion took place and why the patient ingested the substance. It’s also helpful to determine whether the patient has vomited and whether any treatments been administered. Important exam findings include the patient’s mental status, pupil size (e.g., big or small), vital signs, skin condition (e.g., dry, diaphoretic or flushed), and reflexes (e.g., hyper-reflexia or clonus).

 

2. Opioids

Common opioid toxidromes include codeine, hydrocodone, oxycodone, morphine, buprenorphine, fentanyl, and methadone. The clinical presentation includes respiratory depression, central nervous system (CNS) depression, small pupils, mild bradycardia, and hypotension. Management should include airway support and administration of naloxone (0.4-2 mg via one of the following routes: IV, intranasal, sq, intranasal or nebulizer).1

 

3. Sedative-hypnotics

Examples of sedative-hypnotic toxidromes include benzodiazepines (e.g., lorazepam, midazolam and diazepam), barbiturates (e.g., phenobarbital), and ethanol. The clinical presentation includes CNS depression, slurred speech, ataxia, mild respiratory depression, and bradycardia. In the case of benzodiazepines, flumazenil may be considered by hospital personnel but is often not available in the prehospital setting and there are some risks with inappropriate use, including seizures.2

 

4. Sympathomimetics

Common sympathomimetic toxidromes include cocaine, methamphetamine, and synthetic designer drugs. Clinical presentation typically includes agitation, large pupils, diaphoresis, tachycardia, and hyperthermia. Management includes benzodiazepines for agitation, cooling for hyperthermia, and hydration.3

toxicology, toxidrome, toxicological emergencies,  toxicity,overdose, opiod, sedative-hypnotic, sympathomimetic, excited delirium, anticholinergic, cholinergic, salicylate, aspirin overdose, activated charcoal, gastric lavage, codeine, hydrocodone, oxycodone, morphine, buprenorphine, fentanyl, methadone, benzodiazepines, lorazepam, midazolam, diazepam, barbiturates, phenobarbital, ethanol, cocaine, methamphetamine and synthetic designer drugs, atropine, scopolamine, and tricyclic antidepressants,  serotonin
When EMS providers suspect poisoning in a patient, they should locate prescription medications, note the date filled and amount of medication or number of pills remaining, then transport the medications with the patient.

 

5. Anticholinergics

Examples of anticholinergic toxicity include atropine, scopolamine, and tricyclic antidepressants. Clinical presentation usually involves altered mental status, large pupils, dry skin and mucous membranes, urinary retention, and hyperthermia. Prehospital management includes supportive care and benzodiazepines. Another treatment for these types of poisonings includes physostigmine, which is generally not available in the prehospital setting.4

 

6. Cholinergics

Examples of cholinergic toxidromes include organophosphate and carbamate insecticides. There are many different organophosphate compounds, common examples include diazinon, malathion, and chlorpyrifos. Diazinon and chlorpyrifos are being phased out of residential use in the U.S.5,6 Products that previously contained these compounds include Ortho Lawn Insect Spray and Spectracide Dursban Indoor & Outdoor Insect Control.  Carbamate compounds include aldicarb, carbaryl and medicinal carbamates such as physostigmine and neostigmine. Clinical presentation often includes salivation, lacrimation, urination, defecation, nausea, vomiting, muscle fasciculations, and weakness.Severe symptoms include bradycardia, seizures, respiratory failure, and paralysis .Management starts with airway protection and also includes atropine and pralidoxime.7

 

7. Salicylate Overdoses

Clinical presentation of salicylate overdose can include altered mental status, tinnitus, tachycardia, diaphoresis, nausea, vomiting, metabolic acidosis and respiratory alkalosis. Management in the prehospital setting includes supporting hemodynamics with IV fluids, such as normal saline or D5 sodium bicarbonate, and considering administration of activated charcoal.8

 

8. Activated Charcoal

Activated charcoal works by absorbing the toxin. It is useful for improving the gastrointestinal removal of organic compounds and some inorganic ones. It does not help elimination of iron, lithium, lead, hydrocarbons, or toxic alcohols. It is typically given within an hour of ingestion in a 10:1 charcoal to ingested dose ratio.9 Do not give if the patient is not alert and there is a risk of aspiration. Gastric lavage is no longer routinely recommended in the overdose patient.9

 

9. Serotonin Syndrome

Serotonin syndrome is characterized by an increase in serotonin in patients taking certain medications such as selective serotonin re-uptake inhibitors (SSRIs), monoamine oxidase inhibitors (MAOIs), as well as other common medications (e.g., codeine, dextromethorphan, amphetamines, cocaine, reglan and trazodone).

Clinical presentation typically involves altered mental status, hyperthermia, increased muscle tone, and myoclonus. Muscle rigidity can also be seen, especially in the lower extremities. Management includes removing the offending agent and supportive care (airway protection, fluid administration, etc). Benzodiazepines can be used to promote muscle relaxation and decrease agitation.10

 

10. Acetaminophen

Acetaminophen toxicity is typically asymptomatic, either in an intentional suicide attempt or often in the patient unaware of the toxic potential. Within the first 24 hours of toxicity, patients often are asymptomatic but may exhibit nausea, vomiting, malaise, and anorexia. By the second and third day, signs of hepatotoxicity begin to occur (right upper quadrant pain). Fulminant liver failure can occur on day three and beyond. Management first requires a high clinical suspicion followed by the administration of N-acetylcysteine. This medication helps to increase the glutathione stores that are depleted in acetaminophen toxicity.11

 

Conclusion

These tips are meant to be used as practical guide for the focused assessment and acute management of the poisoned patient.

 

References

  1. Nelson LS, Howland MA, Lewin NA, Hoffman RS, Goldfrank LR, Flomenbaum NE, eds. Opioid antagonists. In: Goldfrank’s toxicologic emergencies. 9th ed. New York, N.Y., [etc.]: McGraw-Hill; 2011.
  2. Nelson LS, Howland MA, Lewin NA, Hoffman RS, Goldfrank LR, Flomenbaum NE, eds. Flumazenil. In: Goldfrank’s toxicologic emergencies. 9th ed. New York, N.Y., [etc.]: McGraw-Hill; 2011.
  3. Chiang WK. Amphetamines. In: Nelson LS, Howland MA, Lewin NA, Hoffman RS, Goldfrank LR, Flomenbaum NE, eds. Goldfrank’s toxicologic emergencies. 9th ed. New York, N.Y., [etc.]: McGraw-Hill; 2011.
  4. Tomassonni AJ, Weisman RS. Antihistamines and Decongestants. In: Nelson LS, Howland MA, Lewin NA, Hoffman RS, Goldfrank LR, Flomenbaum NE, eds. Goldfrank’s toxicologic emergencies. 9th ed. New York, N.Y., [etc.]: McGraw-Hill; 2011.
  5. Chlorpyrifos Revised Risk Assessment and  Agreement with Registrants. 2000. Available from: http://web.archive.org/web/20011210123939/http://www.epa.gov/pesticides/op/chlorpyrifos/agreement.pdf.
  6. Interim Reregistration Elgibility Decision: Diazinon. 2004. Available at: http://www.epa.gov/oppsrrd1/REDs/diazinon_ired.pdf.
  7. Eddleston M, Franklin Clark R. Insecticides: Organic Phosphorous Compounds and Carbamates. In: Nelson LS, Howland MA, Lewin NA, Hoffman RS, Goldfrank LR, Flomenbaum NE, eds. Goldfrank’s toxicologic emergencies. 9th ed. New York, N.Y., [etc.]: McGraw-Hill; 2011.
  8. Nelson LS, Howland MA, Lewin NA, Hoffman RS, Goldfrank LR, Flomenbaum NE, eds. Salicylates. In: Goldfrank’s toxicologic emergencies. 9th ed. New York, N.Y., [etc.]: McGraw-Hill; 2011.
  9. Gude AB, Hoegberg LC. Techniques Used to Prevent Gastrointestinal Decontamination. In: Nelson LS, Howland MA, Lewin NA, Hoffman RS, Goldfrank LR, Flomenbaum NE, eds. Goldfrank’s toxicologic emergencies. 9th ed. New York, N.Y., [etc.]: McGraw-Hill; 2011.
  10. Boyer EW, Shannon M. The Serotonin Syndrome. N Engl J Med. 2005;352(11):1112–1120. doi:10.1056/NEJMra041867.
  11. Hendrickson RG. Acetaminophen. In: Nelson LS, Howland MA, Lewin NA, Hoffman RS, Goldfrank LR, Flomenbaum NE, eds. Goldfrank’s toxicologic emergencies. 9th ed. New York, N.Y., [etc.]: McGraw-Hill; 2011.

 

The EMS Reference is a community project, and we encourage your suggestions. Give us your feedback.

Published: December 24, 2013
Revised: November 27, 2015